Denise, Lemke(2007) Sympathetic Storming After Severe Traumatic Brain Injury. Critical Care Nurse 2007;27;30-37
Brain injury is very common in traumatically injured people. They sometimes require sedation and intubation to reduce the brains workload. They could be restless and agitated in association with signs and symptoms like posturing, tachycardia, fever, diaphoresis, hypertension, papillary dilatation, tachypnea and hyperthermia. This is referred to as sympathetic storming. It is seen in about 1/3rd of comatose patients with severe traumatic brain injury. Sympathetic storming could occur within a day post injury and could last up to weeks afterwards. It is thought to occur as a result of sympathetic nervous system hyperactivity. Sympathetic storming occurs once sedatives and narcotics cease to be administered to the patient. It is associated with other disease conditions such as hydrocephalus, tumours, hypoxia and sub-arachnoid heamorrhage.
Sympathetic storming occurs when there is an increased sympathetic activity and the parasympathetic system is unable to counteract it. The mechanisms involved in the dysfunction are; dysregulation of autonomic balance, loss of cortical control and/or disruption of relay mechanisms. α1, α2, β1, and β2 adrenergic receptors on target organs elicits the sympathetic activities. The receptors are found in the cardiovascular system where the sympathetic activation lead to increased cardiac output, increased heart rate and increased contraction, whereas, parasympathetic stimulation of the cardiovascular system results in decreased heart rate and cardiac output. They are also found in the pulmonary, musculoskeletal, gastrointestinal and urinary systems.
Blackman et al expect signs and symptoms of at least 1 cycle a day for 3 consecutive days in a patient with severe brain injury. Symptoms are body temperature of 38.5 degree Celsius or more, pulse rate of a minimum of 130 beats per minute, systolic blood pressure more than 140 mm Hg, respiratory rate of at least 20 cycles per minute , diaphoresis, dystonia and agitation. Elevated serum levels of catecholamines is suspicious of sympathetic storming, though diagnosis is clinical. Cranial radiographs are not helpful in the diagnosis, but electro encephalography ruled out epilepsy as a cause of sympathetic storming.
POTENTIAL ADVERSE EFFECTS OF UNTREATED SYMPATHETIC STORMING
There is increased risk of secondary injury to the brain. There is cerebral hypoxia. When a patient suffers from acute episodes of hyperventilation, intravenous administration of narcotics and sedatives will provide instantaneous relief if the patient is on mechanical ventilation. Also, arrythmias and hypertension are associated with storming episodes. Most cases of hypertension are left untreated since it is a compensatory mechanism, while the arrythmias are treated when life threatening. Also, neurogenic pulmonary oedema, hypernatremia and renal insufficiency have been noted in such patients.
Drugs used are ones that suppress the sympathetic nervous system. Opiate agonists, β-blockers, γ-aminobutyric acid
(GABA) agonists, α-blockers, dopamine agonists and sedatives are all employed in the treatment. Drugs such as morphine, midazolam and fentanyl are first line drugs in the intensive care unit. Dosing could sometimes be ridiculously high, it is always left to the physician’s discretion as there is no known standardized dosing regimen for the disease. This act often places the patient at a higher risk of drug over dosage and respiratory depression.
EDUCATION OF PATIENTS FAMILIES
The patient’s family should be lectured on the causes, course and prognosis of the disease to allay their fears.
In conclusion, sympathetic storming is a condition that can be managed effectively. The signs and symptoms have to be well understood. Management should be in the intensive care unit and it might take some time for the patient to recover fully from the neurological deficits’.